Latest posts by Dr. Raj I. Narayani (see all)
- Trouble swallowing? What you need to know about dysphagia. - June 7, 2018
- Video Capsule Endoscopy - July 13, 2017
- Stand up: Sitting linked to higher risk of colon cancer - August 21, 2014
A recent study indicates that statins, the cholesterol-reducing drugs taken by millions of Americans, may have the added benefit of reducing the risk of developing esophageal cancer (cancer of the esophagus).
The study, led by Siddharth Singh, a researcher at the Mayo Clinic in Rochester, Minn., suggests a 28 percent reduction in the odds of developing esophageal cancer and a 41 percent lower risk of esophagaeal adenocarcinoma (a very deadly cancer) in the subset of patients with Barrett’s esophagus. Barrett’s esophagus is a disorder in which the lining of the esophagus is damaged by stomach acid and changed to a lining similar to that of the stomach. It typically is caused by chronic gastroesophageal reflux disease (GERD) or chronic heartburn.
According to the American Cancer Society, more than 16,000 Americans are diagnosed with esophageal cancer each year, and 60 percent of those cases are adenocarcinoma. The disease affects men much more often than women, and middle-aged men who are overweight with a history of acid reflux (heartburn) seem to be at the highest risk. Unfortunately, often there are no symptoms in the early stages of the disease so it usually is detected at a more advanced stage that is more challenging to treat.
Researchers also looked at aspirin’s effect on reducing the risk of esophageal cancer. When researchers looked specifically at Barrett’s esophagus, patients taking a statin and aspirin reduced their risk of esophageal cancer by 72 percent, the study reported.
The American Cancer Society lists these warning signs for the disease:
- Trouble swallowing
- Chest pain
- Unexpected weight loss
- Chronic cough
- Bone pain
- Bleeding into the esophagus, which may turn stools black.
Having one or more of these symptoms is no cause for panic. They are often caused by factors other than cancer. Nonetheless, if you are suffering from the above symptoms it would be a good idea to get them checked out by your Gastrointestinal Associates physician.